Wyoming, 2010

Winter Storm in Wyoming, November 19 to 21, 2010

November 19 to 21, 2010 · NWS RIW · 4 events in 4 counties and zones

Pacific moisture moved into western Wyoming as a strong storm system moved ashore in the Pacific northwest. Snow totals in the higher elevations ranged from 14 inches in the Tetons to 24 inches near Mammoth Hot Springs in Yellowstone National Park.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Pacific moisture moved into western Wyoming as a strong storm system moved ashore in the Pacific northwest. Snow totals in the higher elevations ranged from 14 inches in the Tetons to 24 inches near Mammoth Hot Springs in Yellowstone National Park. Up to six inches of new snow fell in parts of Jackson Hole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 19, 3:17 AM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Nov 19, 3:17 AM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 AM MST FRI NOV 19 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

SNOWFALL HAS BEEN SLOW TO DEVELOP ACROSS NORTHWESTERN WYOMING THIS
MORNING...THOUGH CURRENT RADAR REFLECTIVITY SHOW THAT SOME
SNOWFALL MAY BE OCCURRING. MOST SNOWFALL REMAINS NORTH OVER SOUTH
CENTRAL MONTANA. SNOWFALL WILL CONTINUE TO MOVE INTO NORTHWESTERN
WYOMING THIS MORNING...WITH PERIODS OF HEAVY SNOW POSSIBLE ACROSS
YELLOWSTONE NATIONAL PARK.

SHORT TERM MODELS HAVE SLOWED THE ARRIVAL OF SNOWFALL ACROSS MUCH OF
WESTERN WYOMING BY AT LEAST 6 HOURS. THE WINTER STORM WARNING
CONTINUES ACROSS YELLOWSTONE NATIONAL PARK...WHEREAS MOST ZONES
UNDER WINTER STORM WATCHES HAVE HAD THEIR ONSET DELAYED UNTIL THIS
EVENING AT THE EARLIEST. MOST ZONES WERE DELAYED BY THE 6
HOURS...WITH THE EXCEPTION BEING THE WYOMING SALT RANGE...STAR
VALLEY...SOUTHERN LINCOLN COUNTY AND THE WIND RIVER MOUNTAINS. THESE
AREAS STILL LOOK FAVORABLE TO POTENTIALLY SEE SOME PERIODS OF HEAVY
SNOWFALL DURING THEIR INITIAL START TIMES...AND HAVE CONSEQUENTLY
BEEN LEFT ALONE. WILL CONTINUE THE WINTER STORM WATCHES THIS EVENING
AND LET THE NEXT SHIFT TAKE A LOOK AT POTENTIAL UPGRADES IN CASE
SNOWFALL CONTINUES TO BE DELAYED IN ARRIVAL.

ONGOING SNOWFALL REMAINS THE FORECAST CHALLENGE...ESPECIALLY WHEN
DEALING WITH TIMING ISSUES. SNOWFALL WILL SPREAD ACROSS THE CWA
SUNDAY...WITH ALL AREAS SEEING AT LEAST A CHANCE FOR SNOWFALL BY
LATE SUNDAY NIGHT. TEMPERATURES WILL COOL OVER THE NEXT FEW
DAYS...WITH A NOTABLE DECREASE EXPECTED SUNDAY AND SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY

FIRST ARCTIC BLAST EXPECTED EARLY NEXT WEEK WITH TEMPERATURES
RUNNING 20 DEGREES BELOW AVERAGE...WITH HIGHS EAST OF THE DIVIDE ON
TUESDAY AND WEDNESDAY AS MUCH AS 30 DEGREES BELOW AVERAGE.

THE MAIN CHALLENGE IN THE EXTENDED IS LOCATION AND TIMING OF
ARCTIC FRONT WITH IT FLIRTING ACROSS THE NORTH MONDAY...BEFORE
PUSHING SOUTH MONDAY NIGHT AND TUESDAY...AND HOW QUICKLY THE AIR MASS
WILL WARM UP AS A RIDGE BUILDS INTO THE WEST LATE NEXT WEEK.

TWO SHORTWAVE TROUGHS WILL IMPACT THE FORECAST AREA THROUGH TUESDAY
NIGHT. THE FIRST ONE IS EXPECTED TO BE OVER THE WEST/GREAT BASIN
EARLY MONDAY...PUSHING EAST ACROSS THE AREA LATE MONDAY/MONDAY
NIGHT. ANOTHER MORE SIGNIFICANT SHORTWAVE TROUGH ACROSS
ALBERTA/BRITISH COLUMBIA EARLY MONDAY...WILL DIG SOUTHEAST ACROSS
THE NORTHERN/CENTRAL ROCKIES TUESDAY/TUESDAY NIGHT. THE LATTER
TROUGH WILL PUSH THE ARCTIC COLD FRONT SOUTH...WITH MODELS
PROJECTING 700MB TEMPERATURES FALLING TO -20 TO -25 DEGREES
CELSIUS ACROSS THE AREA TUESDAY INTO TUESDAY NIGHT. BOTH OF THESE
SYSTEMS WILL BRING A DECENT CHANCE OF SNOWFALL TO THE
AREA...ESPECIALLY WEST OF THE DIVIDE MONDAY AND TUESDAY. COULD SEE
SOME LIGHT SNOW EAST OF THE DIVIDE ASSOCIATED WITH THESE SYSTEMS
AND THE ARCTIC COLD FRONT...MAINLY TUESDAY AND TUESDAY NIGHT.

NORTH TO NORTHWEST FLOW DEVELOPS ACROSS THE AREA WEDNESDAY THROUGH
FRIDAY...WITH MEDIUM RANGE MODELS SHOWING STRONG RIDGING DEVELOPING
OVER THE WEST BY END OF THE WEEK...AND A STRONG TROUGH OVER THE
EASTERN HALF OF THE CONUS. 700MB TEMPERATURES AND THICKNESS VALUES
RISE SIGNIFICANTLY THURSDAY AND FRIDAY...AS THE RIDGE BUILDS
ACROSS THE WEST. TEMPERATURES ARE EXPECTED TO RETURN TO SEASONAL
TO SLIGHTLY ABOVE AVERAGE WEST OF THE DIVIDE BY NEXT FRIDAY...BUT
AREAS EAST OF THE DIVIDE...ESPECIALLY THE CENTRAL BASINS WILL
LIKELY KEEP BELOW AVERAGE TEMPERATURES AS THE ARCTIC AIR WILL BE
SLOW TO ERODE...ESPECIALLY IN THE TRAPPED CENTRAL BASINS. AREAS
THAT CAN MIX OUT SUCH AS CASPER...DUBOIS AND BUFFALO COULD SEE
TEMPERATURES BACK TO NORMAL BY FRIDAY. THE NORTHWEST FLOW IS
RELATIVELY DRY WEDNESDAY THROUGH FRIDAY...BUT CANNOT RULE OUT SOME
SNOW SHOWER ACTIVITY...MAINLY OVER THE NORTHWESTERN AND NORTHERN
MOUNTAINS.

&&

.AVIATION...

AREAS OF MVFR CIGS THAT FORMED BEHIND A COLD FRONTAL PASSAGE
OVERNIGHT ACROSS THE NORTH CENTRAL WILL GRADUALLY DISSIPATE THIS
MORNING.  AN INCREASINGLY MOIST SOUTHWEST FLOW WILL BRING SNOWFALL
TO MAINLY YELLOWSTONE NATIONAL PARK THROUGH THE MORNING WITH THE
SNOWFALL SPREADING SOUTH TO VCNTY KJAC THROUGH THE AFTERNOON.
EXPECT WIDESPREAD MVFR CIGS/VSBYS...MOUNTAIN OBSCURATIONS...WITH
AREAS OF IFR/LIFR CONDITIONS TO DEVELOP IN THESE AREAS.  THE
SNOWFALL WILL CONTINUE TO INTENSIFY AND SPREAD FURTHER SOUTH INTO
VCNTY KPNA/KBPI OVERNIGHT FRIDAY.  AREAS OF MVFR CIGS/VSBYS IN -SN
ARE ALSO EXPECTED TO RETURN TO NORTH CENTRAL WYOMING FRIDAY
NIGHT...OR ALONG AND NORTH OF A VCNTY KCOD-KWRL-KBYG LINE.

&&

.FIRE WEATHER...

SNOWFALL WILL INCREASE ACROSS NORTHWESTERN WYOMING
TODAY...ESPECIALLY DURING THE EVENING HOURS. WINTER STORM PRODUCTS
REMAIN IN EFFECT FOR THE AREA...PLEASE VISIT THE APPROPRIATE
PRODUCT...WSWRIW...FOR ADDITIONAL DETAILS REGARDING TIMING AND SNOW
ACCUMULATIONS. SNOWFALL WILL SPREAD ACROSS THE CWA THROUGH THE
WEEKEND...WITH COOLER TEMPERATURES ALSO EXPECTED TO DEVELOP. WIND
MAY REMAIN SLIGHTLY ELEVATED ACROSS THE SOUTHERN HALF OF THE STATE
THROUGH SUNDAY MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON
WYZ002-013.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
WYZ014-015-023-024-027.

WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON WYZ025-026.

WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON
WYZ012.

WINTER STORM WARNING UNTIL 5 PM MST SUNDAY WYZ001.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Nov 19, 5:02 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
502 AM MST FRI NOV 19 2010

WYZ001>020-022>030-201300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
502 AM MST FRI NOV 19 2010

...WINTER STORM WARNINGS AND WATCHES IN EFFECT FOR WESTERN
WYOMING THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE ACROSS YELLOWSTONE NATIONAL PARK THIS MORNING.
OTHER AREAS OF THE WESTERN MOUNTAINS WILL BEGIN TO SEE INCREASED
SNOWFALL DURING THE EARLY EVENING HOURS TONIGHT. YELLOWSTONE MAY
SEE BETWEEN 3 AND 6 INCHES OF SNOWFALL THROUGHOUT THE DAY...WHILE
THE TETON MOUNTAINS MAY SEE 3 TO 5 INCHES BEFORE MIDNIGHT. SNOWFALL
WILL THEN CONTINUE OVERNIGHT...WITH POTENTIALLY HEAVY SNOWFALL
DEVELOPING DURING THE LATE EVENING HOURS.

AREAS OF FOG WITH PATCHY LIGHT FREEZING DRIZZLE IS EXPECTED THROUGH
MID MORNING...MAINLY ACROSS NORTHERN JOHNSON COUNTY. THIS PATCHY
LIGHT FREEZING DRIZZLE COULD RESULT IN SLICK ROADS WITH BLACK ICE
IN SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOWFALL ACROSS THE NORTHWEST AND WESTERN MOUNTAINS AND
VALLEYS THROUGH SUNDAY AFTERNOON. THE MOST WIDESPREAD AND HEAVIEST
SNOWFALL...IS EXPECTED TO OCCUR FROM AROUND MIDNIGHT TONIGHT...
THROUGH MUCH OF SATURDAY NIGHT. PLEASE REFER TO THE WINTER STORM
PRODUCTS FOR THE LATEST ON THIS DEVELOPING WINTER STORM.

A VERY COLD AIRMASS WILL SETTLE ACROSS THE AREA EARLY NEXT
WEEK...WITH HIGHS POSSIBLY ONLY IN THE SINGLE DIGITS AND TEENS
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 19, 5:00 AM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST FRI NOV 19 2010

WYZ010-011-191500-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
500 AM MST FRI NOV 19 2010

THROUGH 8 AM...PATCHY LIGHT FREEZING DRIZZLE WITH FOG IS EXPECTED
TO CONTINUE...MAINLY ACROSS NORTHERN JOHNSON COUNTY...IMPACTING
BUFFALO. THIS VERY LIGHT PRECIPITATION COMBINED WITH TEMPERATURES
IN THE MID TO UPPER 20S...WILL RESULT IN SLICK ROADS IN SPOTS WITH
BLACK ICE. MOTORISTS ARE URGED TO SLOW DOWN...AND LEAVE PLENTY OF
ROOM BETWEEN YOU...AND THE NEXT VEHICLE JUST IN CASE YOU ENCOUNTER
BLACK ICE.

21
Special weather statement, Nov 19, 8:00 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
800 AM MST FRI NOV 19 2010

WYZ010-011-191700-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
800 AM MST FRI NOV 19 2010

THROUGH 10AM...PATCHY LIGHT FREEZING DRIZZLE WITH FOG IS EXPECTED
TO CONTINUE...MAINLY ACROSS NORTHERN JOHNSON COUNTY...IMPACTING
BUFFALO. THIS VERY LIGHT PRECIPITATION COMBINED WITH TEMPERATURES
IN THE MID TO UPPER 20S...WILL RESULT IN SLICK ROADS IN SPOTS WITH
BLACK ICE. MOTORISTS ARE URGED TO SLOW DOWN...AND LEAVE PLENTY OF
ROOM BETWEEN YOU...AND THE NEXT VEHICLE JUST IN CASE YOU ENCOUNTER
BLACK ICE.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
November 19, 8:00 AM MST to November 20, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
November 19, 2:00 PM MST to November 21, 1:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
November 19, 11:00 PM MST to November 20, 10:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
November 20, 7:00 AM MST to 6:00 PM MST
Where
Jackson Hole forecast zone
Reported by
CoCoRaHS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264825, 264826, 264827, 264828.